Michigan, 2018

Hail and Damaging Wind in Michigan, May 26, 2018

May 26, 2018 · NWS APX · 7 events in 6 counties and zones

Numerous thunderstorms developed over north central and northeast lower Michigan on the afternoon of the 26th. Some of these storms became severe, producing marginally large hail, though one storm produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Numerous thunderstorms developed over north central and northeast lower Michigan on the afternoon of the 26th. Some of these storms became severe, producing marginally large hail, though one storm produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 26, 2:33 PM EST, 38 minutes earlier.

Area forecast discussion, May 26, 2:33 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 PM EDT Sat May 26 2018

.NEAR TERM...(Through Tonight)
Issued at 333 PM EDT Sat May 26 2018

...Showers and thunderstorms into the evening...

High Impact Weather Potential: Marginal risk for severe storms
across NE lower Michigan through early evening.

Pattern Synopsis/Forecast: Low amplitude short wave trough and
subtle upper level confluent flow region continues to slowly
cross the western Great Lakes. Surface low pressure remains over
SW Ontario/northern Minnesota with a boundary/surface trough
draped across upper Michigan. Earlier elevated convection has
waned. Surface based convection is trying to go.

Primary Forecast Concerns: Convective trends through tonight.

SPC meso-analysis page reveals between 500-1500 J/KG MLCAPE out
there as of 19Z with a bullseye across our SW counties which is a
little surprising (thought it would be in the east). Overall lack
of a larger scale trigger. However, with the the usual small
scale stuff like lake breezes, inland convergence, terrain, etc.
we have managed to pop a decent of showers/thunder across north-
central and northeast lower MI in the last few hours. Showers and
thunderstorms will continue to percolate/congeal over the next
few hours with the best coverage ultimately across NE lower
Michigan. Convection will diminish this evening.

Better organized and stronger storms have also developed upstream
across central upper Michigan ahead of a stronger short-wave
impulse working into western Lake Superior. Those may continue to
develop upscale over the next few hours, graze eastern upper MI
and make a run at the W/SW part of the CWA this evening/early
overnight. But once again, they will be fighting diminishing
instability and will likely weaken upon reaching this CWA.

Severe weather potential: Decent amounts of CAPE, but minimal
shear to support storm organization and longer lived strong
updrafts. Thus storms will continue to be "pulse" type convection
and pose no widespread severe threat. But, lower wet bulb zero
values (under 10K), decent CAPE and downdraft CAPE does support a
marginal isolated hail and wind threat into the evening.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 333 PM EDT Sat May 26 2018

...Another day of afternoon rain chances...

High Impact Weather Potential: Scattered thunderstorms Sunday,
especially for counties east of I-75 as well as Gladwin and
Roscommon counties

Pattern Synopsis/Forecast: The second of a pair of weekend shortwave
passages will be in full effect by Sunday morning, with the trough
axis roughly over the longitudinal center of the state. PWAT values
between 1 and 1.25 inches will remain in the area. This is right
around the 90th percentile for this time of year, with average PWATS
from sounding climatology at 0.63". Sunday's troughing will lift out
of the region Monday as high pressure again builds into the region
into mid-week.

Primary Forecast Concerns: The potential for another round of
afternoon showers and thunderstorms on Sunday remains the primary
concern. If the current progression of the shortwave continues as
expected, the better forcing will be on the east side of the state.
T he areas with the greatest potential to see a few storms would be
generally east of I-75, as well as Gladwin and Roscommon counties.
Warm and humid conditions will persist, with model soundings over
Alpena and Oscoda over 1000 J/kg of CAPE Sunday afternoon. Some of
the 12Z model soundings are coming in with over 4000 J/kg, but with
dewpoints of 73 I'm not buying that.

As has been the case this weekend, lack of shear may be a limiting
factor for organized, severe development. We saw this yesterday
afternoon/evening with some storms developing, but nothing reaching
severe limits. A few cells have popped up on the scope this morning,
but have been more of the pulse variety as expected within the weak
shear. There is some limited hi-res guidance progging a bit higher
shear Sunday afternoon, but it is an outlier at this point. Given
the likely more eastern position of the upper level trough, tomorrow
looks like another day with some marginal popup storms, bringing
some rumbles of thunder and some sub-severe hail as WBZ heights are
below 10kft, but lack of shear will limit larger hail production as
updraft/downdraft separation struggles to materialize.

Another thing to keep an eye on will be the potential for some gusty
winds as storms dissipate. DCAPE values in model soundings across NE
lower are often in the 700-1200 J/kg range, certainly supportive of
strong downdrafts.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 333 PM EDT Sat May 26 2018

...Uncertainty next week...

High pressure building into the region Monday will continue into mid-
week, with warm and humid conditions staying around. There are some
small, quick moving disturbances moving through the flow that could
touch of some showers here and there. Long range guidance is
currently in pretty good agreement that the remnants of Alberto will
be pulled north by deep troughing moving out of the western CONUS,
even bringing it as far north as Saginaw Bay. Will have to see how
this continues to evolve as the system develops and moves through
the Gulf, and what affects the larger scale pattern has on it and it
has on the larger pattern. Certainly expect changes to occur over
the next few days. It does look like next weekend may see a return
to closer to normal temperatures, though still slightly above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat May 26 2018

VFR weather conditions will persist through Sunday. Showers and
thunderstorms will develop across interior northern lower Michigan
through the afternoon hours. APN is the only TAF site that could
see a shower or storm.

Additional thunderstorms will/are developing across Lake Michigan
in the central UP and NE Wisconsin. Some of that activity will
make a run across the lake later this evening and could impact TVC
and MBL, if it holds together.

&&

.MARINE...
Issued at 333 PM EDT Sat May 26 2018

Winds will remain generally light through Monday, with a slight
uptick Sunday afternoon. With high pressure building into the area,
a brief period of 10-15 kt gusts is expected Sunday afternoon and
into the early evening before once again returning to the 5-10kt
range. The potential for scattered thunderstorms will diminish
overnight tonight for Lake Michigan, but will continue into Sunday
evening over Lake Huron. Storms that do develop could produce some
locally stronger winds, lightning, and small hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...AM
LONG TERM...AM
AVIATION...BA
MARINE...AM
Hazardous weather outlook, May 26, 2:58 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
358 PM EDT Sat May 26 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-272000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
358 PM EDT Sat May 26 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms will continue to impact parts of north central
and northeast lower Michigan into the early evening hours.

There is marginal risk for storms to become severe with wind
gusts up to 60 mph and hail around one inch in diameter possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday afternoon, mainly
across northeast Lower Michigan. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 26, 1:51 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
251 PM EDT Sat May 26 2018

MIZ017-018-022>024-027>030-033>036-041-042-262100-
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta,
Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City,
Houghton Lake, West Branch, Tawas City, Gladwin, and Standish
251 PM EDT Sat May 26 2018

...A few strong thunderstorms possible this afternoon...

At 250 PM...National Weather Service Doppler radar indicated
developing showers and thunderstorms over portions of north
central and northeast lower Michigan. The strongest storms
extended from west of Higgins Lake, to north of Atlanta, and were
moving east at 30 mph. Small hail was occurring with the stronger
storms.

Additional thunderstorms will develop as the afternoon proceeds. A
few severe thunderstorms may form, with hail as large as quarters.
The best chance for severe storms will remain in north central and
northeast lower Michigan. Brief gusty winds and very heavy rain
fall will also occur.

If thunder is heard, stop outdoor activities and go inside until
the storm is over.

JZ

The radar

The NCL Michigan radar (KAPX), 74 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Missaukee

When
May 26, 3:11 PM EST
Where
Missaukee County, 2.41 mi NE of Missaukee Park
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -85.110

Thunderstorm Wind, Oscoda

When
May 26, 3:30 PM EST
Where
Oscoda County, 10.39 mi WNW of Comins
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
44.850, -84.250

A single large tree was downed onto a home along Townline Road.

Hail, Roscommon

When
May 26, 3:40 PM EST
Where
Roscommon County, 0.85 mi NW of (Htl)houghton Lake A
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -84.680

Hail, Alpena

When
May 26, 3:53 PM EST
Where
Alpena County, 0.49 mi E of Spratt
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -83.760

Hail, Otsego

When
May 26, 4:08 PM EST to 4:13 PM EST
Where
Otsego County, 1.24 mi SW of Otsego Lake to 1.61 mi ENE of Waters
Measured
1.25 in hail
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
44.909, -84.720

Hailstones as large as half-dollars fell at the National Weather Service Office for several minutes.

Hail, Otsego

When
May 26, 4:41 PM EST
Where
Otsego County, 2.07 mi ESE of Gaylord
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.020, -84.640

Hail, Gladwin

When
May 26, 5:00 PM EST
Where
Gladwin County, Skeels
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -84.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761109, 761107, 761110, 761111, 761112, 761113, 761115.